Intrathecal baclofen withdrawal mimicking sepsis

Louise W. Kao, Yama Amin, Mark A. Kirk, Michael S. Turner

Research output: Contribution to journalArticle

55 Scopus citations

Abstract

Baclofen (Lioresal™) is a drug of choice to treat spasticity and is increasingly being administered intrathecally via an implantable pump in cases refractory to oral therapy. Emergency physicians will likely treat patients with baclofen withdrawal or overdose as this treatment becomes more widespread. The syndrome of baclofen withdrawal presents with altered mental status, fever, tachycardia, hypertension or hypotension, seizures, and rebound spasticity, and may be fatal if not treated appropriately. Baclofen withdrawal may mimic other diseases including sepsis, meningitis, autonomic dysreflexia, malignant hyperthermia, or neuroleptic malignant syndrome. Treatment consists of supportive care, reinstitution of baclofen, benzodiazepines, and diagnosis and eventual repair of intrathecal pump and catheter malfunction.

Original languageEnglish (US)
Pages (from-to)423-427
Number of pages5
JournalJournal of Emergency Medicine
Volume24
Issue number4
DOIs
StatePublished - May 2003

    Fingerprint

Keywords

  • Baclofen
  • Hyperpyrexia
  • Intrathecal pump device
  • Toxicology
  • Withdrawal syndromes

ASJC Scopus subject areas

  • Emergency Medicine

Cite this